Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Cholesterol-Lowering Drugs Can Cause Muscle Pain

Posted Aug 26 2008 4:03pm

Some patients with high cholesterol levels are afraid to take statins because off fear of developing side effects such as muscle pain. A study from Scripps Mercy Hospital in San Diego reviews the latest data on side effects of statins. This review found that statin- induced muscle damage is more common in Asians, people who exercise, have had recent surgery, have kidney, liver or thyroid disease, or have high triglycerides. The incidence of muscle pain and damage from statins is extremely low in non-exercisers, three to ten percent in those who exercise, and very high in competitive athletes.



Most athletes refuse to take statin drugs because they train by taking a hard workout that damages their muscles. Then they must take easy workouts until the soreness disappears and muscles heal. When statins prevent this muscle healing, the athlete must train at reduced intensity for a much longer period of time. Brand names of statins include: Altoprev, Crestor, Lipitor, Mevacor, Pravachol and Zocor.

Journal reference for this article; more on statin drugs ; lowering cholesterol with diet and lifestyle changes

Post a comment
Write a comment:

Related Searches